Editorial: On the front lines of the opioid crisis
Gloves aren't enough. Masks and goggles might not protect you, either. Sometimes, you might need full-body suits to go into a situation. Be aware that if you become dizzy or have breathing problems, you might be overdosing.
Those are the new guidelines for police and ambulance crews being sent into potentially deadly situations every day as the opioid epidemic rages and drugs become more deadly.
For decades, first responders have worn protective gloves to avoid contact with bodily fluids while helping people in distress or while dealing with crime scenes.
But with the epidemic of opioid deaths and increasingly dangerous and unknown drugs coming into play, that's not enough any more.
"If you don't know what it is, assume there's something in it that will kill you," Chuck Rosenberg, acting director of the U.S. Drug Enforcement Agency, told law-enforcement officers and EMTs last week.
First responders sent to people in distress don't know what's in the room with a person who is overdosing. The person could have taken oxycodone, they could have taken heroin, they could have taken a combination of heroin and fentanyl, which is 50 times more potent than heroin. The drugs could even include carfentanil, which is sometimes called elephant tranquilizer because it is used to sedate large animals.
Touching the powder or inhaling a tiny amount can be enough to sicken someone whose job is trying to help people.
More and more often, police officers and ambulance crew members are getting sick and overdosing from accidental exposure to these drugs.
In Bel Air, Maryland, a deputy responding to an overdose last month overdosed. A paramedic who administered naloxone, the life-saving treatment that stops overdoses, to the deputy also became sick and had to be treated, according to The Associated Press.
In Ohio, an officer who had used his bare hand to brush off a trace of white powder at a drug scene overdosed at the police station. In Hartford, Connecticut, 11 members of a SWAT team were sent to the hospital after exposure to fentanyl during a raid.
It's not just the human officers who are being affected. Handlers for police dogs have started carrying Narcan for their K-9 officers after the dogs began getting sick after searches for fentanyl and other opioids.
“Dogs are not looking for drugs with their eyes and feeling with their fingers; they’re literally breathing it in and inhaling it,” said Brian Foley, deputy police chief in Hartford.
“Our officers wanted (Narcan) for their dogs’ safety,” he said. “They love their dogs like family, and they want to protect them. They know they’re putting them in the line of serious risk of overdose.”
York County continues to be hit hard by the opioid epidemic. So far this year, the county had had 61 confirmed drug-overdose deaths, with five more suspected overdoses waiting for the results of toxicology tests, according to the coroner's office. Of those, 53 were heroin/fentanyl related. Last year, 116 people died of drug overdoses in York County.
Drug dealers aren't known for carefully labeling the substances they're selling, and drug users aren't known for carefully cleaning up after themselves.
So if you see a police officer or an EMT with a mask and goggles in addition to gloves, there's a reason.
These brave people are continuing to do their jobs in the face of a new foe that is sometimes hard to see and that can kill them before they know what's happening. Let's make sure they have the equipment and support they need to continue.